Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS JSJ
NWS JSJ issued this flash flood warning at Jan 31, 2022, 4:51 PM CST. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2022, 4:51 PM CST (22:51 UTC)
- Expired
- Jan 31, 2022, 7:38 PM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 4:52 PM CST | FLASH FLOOD | Guaynabo, PR | THREE PEOPLE WERE TRAPPED IN THEIR CAR DUE TO FLASH FLOODING IN ST. DEL PARQUE URB GARDEN HILLS |
| Jan 31, 4:54 PM CST | FLASH FLOOD | Guaynabo, PR | TWO PEOPLE WERE TRAPPED IN THEIR CAR DUE TO FLASH FLOODING IN PR-19 AVE. LUIS VIGOREAUX. |
| Jan 31, 4:54 PM CST | FLASH FLOOD | Rio Piedras, PR | SEVERAL PEOPLE WERE TRAPPED IN THEIR CARS DUE TO FLOODING IN ST. SAN ALFONSO IN RIO PIEDRAS, SAN JUAN. |
| Jan 31, 4:58 PM CST | FLASH FLOOD | San Juan, PR | TWO PEOPLE WERE TRAPPED IN THEIR CAR DUE TO FLOODING IN AVE. DIEGO ON FRONT OF THE PUMA GAS STATION AND THE SUIZA DAIRY. |
| Jan 31, 5:02 PM CST | FLASH FLOOD | Guaynabo, PR | A PERSON WAS TRAPPED IN A CAR IN ST. ALDEBARRAN NEAR AVE. MARTINEZ NADAL IN GUAYNABO. |
| Jan 31, 5:04 PM CST | FLASH FLOOD | Guaynabo, PR | FLASH FLOODING WAS REPORTED IN ST. 20 NEAR HOUSE 174 URB PONCE DE LEON. |
| Jan 31, 5:04 PM CST | FLASH FLOOD | San Juan, PR | FLASH FLOODING WAS REPORTED IN ST. TULIP NEAR URB ALTURA DE BILANOVA. |
| Jan 31, 5:05 PM CST | FLASH FLOOD | Guaynabo, PR | FLASH FLOODING WAS REPORTED IN ST. ONFALA NEAR AVE APOLO IN GUAYNABO. |
| Jan 31, 6:00 PM CST | HEAVY RAIN 3.48 | Parkside, PR | THE QUBRADA MARGARITA HADS RAINGAGE REPORTED 3.48 INCHES BETWEEN 5-8 PM. |
| Jan 31, 6:00 PM CST | HEAVY RAIN 3.48 | Parkside, PR | THE QUEBRADA MARGARITA HADS RAINGAGE REPORTED 3.48 INCHES BETWEEN 5-8 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
977
WGCA52 TJSJ 312251
FFWSJU
PRC061-127-312345-
/O.NEW.TJSJ.FF.W.0001.220131T2251Z-220131T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
651 PM AST Mon Jan 31 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Guaynabo in Puerto Rico...
San Juan in Puerto Rico...
* Until 745 PM AST.
* At 651 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
This includes the following streams and drainages...
Rio Grande De Loiza, San Juan Bay Estuary Watershed, Rio Piedras,
Laguna San Jose, Laguna Torrecilla, Laguna de Pinones D Watershed,
Rio Guaynabo, Rio Puerto Nuevo, Rio de Bayamon and Rio Hondo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6613 1845 6605 1843 6603 1841 6601
1837 6604 1833 6604 1830 6614 1838 6612
1839 6612 1840 6612 1841 6612
FLASH FLOOD...RADAR INDICATED
$$
ERG2 follow-up statements
716
WGCA52 TJSJ 312328
FFWSJU
PRC061-127-010145-
/O.EXT.TJSJ.FF.W.0001.000000T0000Z-220201T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
728 PM AST Mon Jan 31 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Guaynabo in Puerto Rico...
San Juan in Puerto Rico...
* Until 945 PM AST.
* At 728 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Emergency managers reported several roads already flooded, and
rivers continue to rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6613 1845 6605 1843 6603 1841 6601
1837 6604 1833 6604 1830 6614 1838 6612
1839 6612 1840 6612 1841 6612
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG817
WGCA72 TJSJ 010138
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
938 PM AST Mon Jan 31 2022
PRC061-127-010148-
/O.CAN.TJSJ.FF.W.0001.000000T0000Z-220201T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-San Juan PR-
938 PM AST Mon Jan 31 2022
...FLASH FLOOD WARNING FOR GUAYNABO AND SAN JUAN HAS BEEN REPLACED
WITH A FLOOD WARNING...
LAT...LON 1842 6613 1845 6605 1841 6601 1837 6604
1833 6604 1830 6614 1831 6614 1831 6613
1832 6614 1838 6612 1841 6612 1842 6612
$$
ERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 2:44 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 31, 2:44 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
444 PM AST Mon Jan 31 2022
.SYNOPSIS...A more wetter weather pattern prevailed today, with
partly cloudy skies across the islands. An area of heavy rainfall
was observed over the metropolitan area of Puerto Rico. Producing
at least an inch of rain over the municipality of Trujillo Alto.
An increase in moisture will persist through the week as a strong
frontal system approaches the local area. This will increase the
potential of showers throughout the islands. Seas will be the main
concern this week, due to the presence of a northwesterly swell
that is in our area and a second one on late Tuesday, resulting in
hazardous marine and coastal conditions.
&&
.SHORT TERM...Rest of today through Wednesday...
A seasonal weather pattern is expected to prevail the rest of the
day through the week. At the surface level, a drier air mass with
patches of moisture is moving away of our area. Meanwhile, a mid-
level ridge continues to promote stable conditions aloft for most
of the short-term period across the Caribbean basin. This pattern
of dry conditions in the mid levels and patches of moisture, will
result in passing showers across the local waters moving into the
windward portions of Puerto Rico and the U.S. Virgin Islands
during morning hours. Then, in the afternoon hours the moisture
available will combine with the daytime heating and local effects
causing few isolated showers with little rainfall accumulations.
The U.S. Virgin Islands are expected to have mainly fair weather
conditions for the rest of the day. A frontal boundary is
expected to move closer to the local area. Patches of deep
moisture are forecasted to move inland causing some shower events
across central interior Puerto Rico. On Tuesday, moisture will be
more significant with higher chances of precipitation along the
local area. We are continuing monitoring this system as it moves
eastwards towards our area.
.PREV DISCUSSION... /issued 443 AM AST Mon Jan 31 2022/
LONG TERM...Thursday through Tuesday...
Model guidance persists on a wetter unstable weather pattern by
the end of the workweek into the weekend. GFS continues to be more
bullish with ECMWF lagging behind but slowly converging with GFS
solution. Latest ECMWF run has now an increased window of time
for this wetter unstable event coinciding with GFS from Thursday
through the end of the weekend. Thursday starts with a mid to
upper level trough just northwest of the forecast area and an
upper-level jet with winds of 70 to 80 kts over the northeast
Caribbean basin. The trough will strengthen and move closer to
the region through the weekend promoting favorable conditions
aloft for development of deep convection. Temperatures at 500 mb
are expected to plummet to below -10 degree celsius with steeper
850-700 mb lapse rates.
At low-levels, remnants from an old frontal boundary will
combine with the surface induced trough. Moisture in the atmospheric
column is expected to increase reaching values two standard
deviations above normal for this time of year by Thursday evening
through Sunday. Uncertainty remains regarding the positioning of
this induced trough which continues to change between model cycles
with most solutions putting it over the offshore Atlantic waters but
some recent runs bringing it closer to Puerto Rico and U.S.
Virgin Islands. This will determine moisture convergence across
the area enhancing the potential for heavy rain. GFS latest run
has winds between 30 to 35 knots across portions of the offshore
Atlantic waters related to the strengthening of the surface
induced trough by late Thursday night into early Friday. ECMWF has
it farther north with lower winds across the CWA. Therefore,
winds have been capped to 20 knots but will need to be monitored
as we get closer to the forecast period.
If this forecast persists, expect widespread shower and thunderstorm
activity across the area with the possibility of those
thunderstorms to be scattered at times. Forecast confidence on the
specific impacts this feature will bring to the CWA is low due to
significant model variability on positioning of the trough. That
said, a wetter unstable weather pattern and the potential for
significant rainfall accumulations are becoming more likely as we
approach the end of the workweek into the weekend. Thus, continue
to monitor our forecasts over the next couple of days.
By early next week, a gradual transition into a more stable
weather pattern can be expected as the mid- to upper-level trough
moves eastward and gets replaced by ridging aloft. Lingering
moisture could still produce shower activity each afternoon as it
gets enhanced by surface heating and sea breeze convergence.
&&
.AVIATION...VFR conditions expected at all TAF sites. Sfc winds are light and
nearly completely dominated by sea breezes of 5-10 kts. Land breezes
are expected to commence aft 31/22Z with flow switching to the NNE
at less than 6 knots aft 01/03Z. Some -SHRA may form in west and
west northwest PR btwn 31/19-23Z. Also a line of sct SHRA is
advancing toward PR and will arrive arnd 31/21Z on the ern coasts
with tops genly lower than FL250. Max winds W 50-60 knots btwn FL320-
460.
&&
.MARINE...A northwest swell is currently spreading across the
Atlantic waters today through tomorrow. This swell is forecasted
to build seas up to 7 feet until early Tuesday. Life-threatening
rip currents across the islands will persist for the next several
days. A high risk of rip current is in effect for the north-facing
beaches of Puerto Rico, including Vieques & Culebra, and the U.S.
Virgin Islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 71 84 73 / 20 30 20 20
STT 83 73 84 73 / 40 40 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Wednesday night for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Southwest-Vieques.
High Surf Advisory until 6 AM AST Tuesday for Mayaguez and
Vicinity-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast.
VI...High Rip Current Risk through late Wednesday night for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 8 AM AST Tuesday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...DS
LONG TERM....GRS
PUBLIC DESK...ERGHazardous weather outlook, Jan 31, 3:18 AM CST, 13 hours 33 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 501 AM AST lunes 31 de enero de 2022 AMZ710>745-PRZ001>013-011000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste- Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 501 AM AST lunes 31 de enero de 2022 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Oleaje...Se espera oleaje peligroso de hasta 7 pies en las aguas del Atlantico local hasta esta noche. Oleaje rompiente de sobre 10 pies es anticipado para las playas del noroeste al noreste de puerto Rico hasta esta noche. .Corrientes Marinas...Existe un alto riesgo de corrientes marinas para las playas del oeste, norteoeste al noreste de Puerto Rico, al igual que Culebra hoy. Tambien hay un riesgo moderado de corrientes marinas para algunas de las playas del sueeste de Puerto Rico y Vieques. .Dias dos hasta el siete...martes al domingo El riesgo de corrientes marinas continuara de moderado a alto por los proximos dias. Otra marejada entrara el jueves, y causara oleaje peligroso. Desde mediados hasta los ultimos dias de esta semana laboral, habra un aumento en la actividad de aguaceros y en el potencial de tronadas. Inundaciones urbanas y de riachuelos no se van a descartar con la actividad anticipada. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre corrientes marinas y oleaje al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-011000- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 501 AM AST lunes 31 de enero de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Oleaje...Se espera oleaje peligroso de hasta 7 pies en las aguas del Atlantico local hasta esta noche. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas en el este de Santa Cruz, el norte y oeste de San Tomas, y el noroeste de San John. La mayoria de las playas restantes en las islas tendran un riesgo moderado de corrientes marinas. .Dias dos hasta el siete...martes al domingo El riesgo de corrientes marinas continuara de moderado a alto por los proximos dias. Otra marejada entrara el jueves, y causara oleaje peligroso. Desde mediados hasta los ultimos dias de esta semana laboral, habra un aumento en la actividad de aguaceros y en el potencial de tronadas. Inundaciones urbanas y de riachuelos no se van a descartar con la actividad anticipada. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre corrientes marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jan 31, 2:27 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
427 PM AST Mon Jan 31 2022
PRZ001-312115-
San Juan and Vicinity PR-
427 PM AST Mon Jan 31 2022
...A strong shower is impacting portions of Trujillo through 515 PM
AST...
At 425 PM AST, Doppler radar was tracking a strong shower over
Trujillo Alto. This shower is producing torrential rainfall and
gusty winds.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Trujillo Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1831 6603 1836 6603 1836 6599 1831 6595
TIME...MOT...LOC 2025Z 240DEG 49KT 1836 6596
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ERGSpecial weather statement, Jan 31, 2:36 PM CST, 2 hours 15 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
427 PM AST lunes 31 de enero de 2022
...Un aguacero fuerte afectara a Trujillo Alto hasta las 515 PM
AST...
A las 425 PM AST, el radar Doppler estaba siguiendo un aguacero
fuerte sobre Trujillo Alto. Este aguacero esta produciendo lluvias
torrenciales y vientos en rafags.
PELIGROS...Vientos en exceso de 30 mph.
FUENTE...Radar.
IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
objetos sueltos.
Areas impactadas incluyen...
Trujillo Alto.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
LLuvia torrencial esta tambien ocurriendo con este aguacero y puede
ocasionar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH
ERG/DSRThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:27 PM CST | Special Weather Statement | JSJ | 48 min | |
| Jan 31, 3:50 PM CST | Areal Flood Advisory | JSJ | 93 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.